Stochastic Monotonicity in Queueing Networks

  • H. Castel-Taleb
  • N. Pekergin
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5652)


Stochastic monotonicity is one of the sufficient conditions for stochastic comparisons of Markov chains. On a partially ordered state space, several stochastic orderings can be defined by means of increasing sets. The most known is the strong stochastic (sample-path) ordering, but weaker orderings (weak and weak*) could be defined by restricting the considered increasing sets. When the strong ordering could not be defined, weaker orderings represent an alternative as they generate less constraints. Also, they may provide more accurate bounds.

The main goal of this paper is to provide an intuitive event formalism added to stochastic comparisons methods in order to prove the stochastic monotonicity for multidimensional Continuous Time Markov Chains (CTMC). We use the coupling by events for the strong monotonicity. For weaker monotonicity, we give a theorem based on generator inequalities using increasing sets. We prove this theorem, and we present the event formalism for the definition of the increasing sets. We apply our formalism on queueing networks, in order to establish monotonicity properties.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Castel, H., Mokdad, L.: Performance measure bounds in wireless networks by state space reduction. In: 13th Annual Meeting of the IEEE International Symposium on Modeling, Analysis, and Simulation of Computer and Telecommunication Systems (MASCOTS 2005), Atlanta Georgia, September 27–29 (2005)Google Scholar
  2. 2.
    Castel, H., Fourneau, J.M., Pekergin, N.: Stochastic bounds on partial ordering: application to memory overflows due to bursty arrivals. In: Yolum, p., Güngör, T., Gürgen, F., Özturan, C. (eds.) ISCIS 2005. LNCS, vol. 3733, pp. 244–253. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  3. 3.
    Doisy, M.: Comparaison de processus Markoviens. PhD. thesis, Univ. de Pau et des pays de l’Adour 92Google Scholar
  4. 4.
    Economou, A.: Necessary and sufficient condition for the stochastic comparison of Jackson Networks. Prob. in the Engineering and Informational Sciences 17, 143–151 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Gelenbe, E.: Product Form Queuing Networks with Negative and Positive Customers. Journal Of Applied Probability 28, 656–663 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Fourneau, J.M., Pekergin, N.: An algorithmic approach to stochastic bounds. In: Calzarossa, M.C., Tucci, S. (eds.) Performance 2002. LNCS, vol. 2459, p. 64. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  7. 7.
    Lindvall, T.: Lectures on the coupling method. Wiley Series in Probability and Mathematical statistics (1992)Google Scholar
  8. 8.
    Lindvall, T.: Stochastic monotonicities in Jackson queueing networks. Prob. in the Engineering and Informational Sciences 11, 1–9 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Lopez, F.J., Martinez, S., Sanz, G.: Stochastic domination and Markovian couplings. Adv. Appl. Prob. 32, 1064–1076 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Massey, W.: Stochastic orderings for Markov processes on partially ordered spaces. Mathematics of Operations Research 12(2) (May 1987)Google Scholar
  11. 11.
    Massey, W.: A family of bounds for the transient behavior of a Jackson Network. J. App. Prob. 23, 543–549 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Massey, W.: Open networks of queues: their algebraic structure and estimating their transient behavior. Adv. App. Prob. 16, 176–201 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ridder, A.: Weak stochastic ordering for multidimensionnal Markov chains. Oper. Research Letters 18, 121–126 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Pekergin, N.: Stochastic performance bounds by state space reduction. Performance Evaluation 36-37, 1–17 (1999)CrossRefzbMATHGoogle Scholar
  15. 15.
    Stoyan, D.: Comparison methods for queues and other stochastics models. J. Wiley and Son, Chichester (1976)Google Scholar
  16. 16.
    Truffet, L.: Reduction technique for discrete time Markov chains on totally ordered space using stochastic comparisons. J. App. Prob. 37(3) (2000)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • H. Castel-Taleb
    • 1
  • N. Pekergin
    • 2
  1. 1.Institut TelecomTelecom et Management SudParisEvry CedexFrance
  2. 2.LACLUniversité Paris-Est Val de MarneCréteil CedexFrance

Personalised recommendations